Sep-Oct '09 | briefing | mail | interviews | articlespsorchat |  don't say this | flaker creativity | flakers' jargon | spouses corner | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | Flake: Confessions of a Psoriatic  | 2009 FlakeHQ, Inc.

Losing Raptiva, Fearing Rebound, What and When is "Next"
from Sharlene V.

[April 22, 2009] Hi Ed, Have you heard from anyone who has stopped Raptiva? What were the rebound affects? I have taken it for over 3 years and have one injection left. I am completely clear and devastated about it being taken off the market. I am under the care of a good derm, so am not as scared as I was. Any info you have, I’d appreciate. Thanks, -Sharlene V.

*****

[April 22, 2009] Ed's Response: Hi Sharlene. I understand your worry. You should be able to REFILL your current prescription until June 8th. This might be important if your derm recommends a step-down/step-up change in your biologic from Raptiva to another. Otherwise, you might talk to your derm about trying another right away.

Both SQ alternatives are good for both P and PsA (skin and arthritis). These are Enbrel and Humira. I stepped down from Raptiva and SIMULTANEOUSLY stepped UP to full dose of Humira. As a consequence (I think) I had no rebound. My skin has remained 99% clear on Humira for about 3 years.

I’ve heard from many people who have stopped Raptiva and, without exception that I can think of, all have experienced some kind of rebound unless they followed a regimen specifically designed to counteract the rebound. Most used methotrexate or cyclosporine, however these systemics works best if the patient has previous experience and KNOWS the right dosage to combat rebounding from another drug.

If I were in your shoes today, Sharlene, I’d favor moving to another biologic a.s.a.p. If not a step-down, step-up transfer, then cold turkey with a prescript for cyclo to use at the first signs of a rebound. (Nothing works fast enough once a rebound takes hold!) Also, if you should shift to Humira, talk to your derm about starting at double the normal dose – i.e., a weekly shot instead of every OTHER week. You need the extra protection when a rebound lurks ahead and after a few months you can always try cutting back to the normal prescript.

Let me know how it goes for you. -Ed

*****

[June 30, 2009] Sharlene's Response: Hi Ed, Guess I need some advice. I stopped Raptiva on April 24. So far, no rebound. I think I am to expect it at about 3 months out. Am I right? My derm will not put me on anything but topicals because I have no active disease. Of course, I have no active disease because I was on Raptiva. I am to be in touch when I see the first signs of a rebound or at 3 months. Do I need a new derm? I really hate to “bounce around” and these people are nice, but I am very nervous waiting for the end of July – happy summer.

Have the rebounds you’ve heard about been much worse than the original psoriasis? Does it affect different areas of the body than it did before? Thank you. -Sharlene

*****

[June 30, 2009 ] Ed's Response: Hi Sharlene. Your derm’s reluctance to start you on another biologic because you have “no active disease” should not be surprising to me. It has been noted in the results from some of the early and late Raptiva trials that in spite of the fact that some rebounds were horrible (yes, much worse than the disease had been before) there were also patients who did NOT have aggressive rebounds but, after “a few months,” lesions started returning (but not suddenly, not ‘explosively’). I think your derm must have no preconceived notions of if/when/how you may rebound, therefore is hoping for the longer-term mild type that is likely to be controllable by starting you on another biologic “at first indication.” This would be preferable for several reasons, not the least of which is the opportunity it gives your immune system to “reset” after its long dependence on Raptiva.

My post-therapy rebounds have always hit me quickly. My doctors had ample history to make a determination that I should receive NO opportunity for rebound. The fact that you’ve been off Raptiva since April 24th and have not experienced any rebound IS CAUSE TO HOPE you won’t get an explosive rebound even at the 3-month marker. Your P returning at that stage is typical of untreated chronic psoriasis that is doomed to come back. “Coming back” isn’t nearly as bad as a serious rebound.

I can only hope you’re one of the fortunate who don’t rebound badly after Raptiva. (I would have expected a major reaction by now if you were going to have an awful rebound.) So, I think your doctor is following a logical course. If you do awake sometime time after three months and find an “itchy spot” is beginning to look like a lesion, I bet your doctor will be more than willing to discuss another biologic for you. Please let me know what happens in any case! -Ed

This Month's Mail | Archives

www.flakehq.com